Montana, 2005

Hail in Montana, August 10, 2005

August 10, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm dropped 1 inch diameter hail at Hays.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1 inch diameter hail at Hays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 10, 1:55 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT WED AUG 10 2005

.DISCUSSION...
TONIGHT THROUGH SATURDAY...PATTERN NOT CHANGED MUCH FROM
YESTERDAY. THUNDERSTORMS DEVELOPING ACROSS THE NORTH AND ACROSS
THE SOUTH THIS AFTERNOON. ISOLATED STORMS HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY
THREATS. FLOW ALOFT BECOMES CYCLONIC THURSDAY AND THE AIRMASS
REMAINS UNSTABLE FOR A CONTINUING CHANCE OF CONVECTIVE ACTIVITY.
UPPER TROF SAGS OVER THE AREA FRIDAY. ASSOCIATED SURFACE HIGH
PRESSURE BUILDS OVER THE AREA AS WELL BRINGING WEAK UPSLOPE
CONDITIONS AND MUCH COOLER AIR. INSTABILITY SHOWERS ARE A
POSSIBILITY. UPPER TROF AND SURFACE HIGH PRESSURE BEGIN TO MOVE
EAST BY SATURDAY ALLOWING FOR A WARM-UP TO BEGIN. FLOW ALOFT
REMAINS NORTHWEST HOWEVER AND A FEW INSTABILITY SHOWERS ARE
POSSIBLE. TEMPERATURES REMAIN NEAR SEASONAL AVERAGES THURSDAY
BEFORE DROPPING BELOW FRIDAY AND SATURDAY. EMANUEL

SATURDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS
CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH
EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN
ROCKIES THROUGH THE PERIOD. TEMPS WILL MODERATE SOME ON SUNDAY
BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL
HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES
SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL
THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE
30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE
SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH
INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP
AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1810Z.
MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE
ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH
TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING
HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL
BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY
AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER
CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL
MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  80  48  68 /  30  20  20  20
CTB  48  72  44  64 /  30  30  20  20
HLN  56  82  53  74 /  30  10  10  20
BZN  48  81  45  75 /  40  20  10  20
WEY  39  73  38  68 /  30  20  20  20
DLN  49  82  45  77 /  10  10  10  20
HVR  52  77  48  67 /  30  30  20  20
LWT  51  77  47  65 /  40  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR GALLATIN...JUDITH
BASIN...MEAGHER...FERGUS...BROADWATER COUNTIES.

&&

SHORT TERM...EMANUEL
LONG TERM....HOENISCH/KURDY
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 4:05 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 10:53 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ROY                     47.33N 108.96W
08/10/2005  1.50 INCH        FERGUS             MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS

&&

WILLIAMSON DC
Local storm report, Aug 10, 1:52 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             25 S HAVRE              48.18N 109.68W
08/10/2005  0.75 INCH        HILL               MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, Aug 10, 1:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             BOX ELDER               48.32N 110.01W
08/10/2005  0.75 INCH        HILL               MT   PUBLIC

            HAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH

0225 PM     HAIL             ROCKY BOY               48.26N 109.79W
08/10/2005  1.00 INCH        HILL               MT   PUBLIC

&&

WILLIAMSON DC
Local storm report, Aug 10, 2:27 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 S LLOYD               48.22N 109.36W
08/10/2005  0.75 INCH        BLAINE             MT   TRAINED SPOTTER

            HAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60
            INCHES OF RAIN ACCOMPANIED STORM.

&&

RHD
Local storm report, Aug 10, 2:35 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FUNNEL CLOUD     13 S HAVRE              48.36N 109.68W
08/10/2005                   HILL               MT   PUBLIC

            REPORT CAME THROUGH HIGHWAY PATROL

&&

WILLIAMSON DC

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blaine

When
August 10, 3:10 PM MST
Where
Blaine County, Hays
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.983, -108.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470676.